Washington, 2012Flood in Washington, March 15, 2012
March 15, 2012 · NWS PQR · 1 event in 1 county or zone
Cold air following a very strong Pacific frontal system brought widespread low elevation snow to Southwest Washington Monday night/Tuesday morning. Two more strong weather systems in this series brought heavy rains Wednesday and Thursday.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Cold air following a very strong Pacific frontal system brought widespread low elevation snow to Southwest Washington Monday night/Tuesday morning. Two more strong weather systems in this series brought heavy rains Wednesday and Thursday. The widespread heavy rain combined with melting snow to bring many rivers above flood stage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Mar 14, 7:59 PM PST, 4 hours 1 minute earlier.
Area forecast discussion, Mar 14, 7:59 PM PST, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
859 PM PDT WED MAR 14 2012
.SYNOPSIS...A SERIES OF STORMS OVER THE NEXT FEW DAYS WILL BRING RAIN
AND SNOW TO THE REGION...ALONG WITH A FEW BOUTS OF WIND TO THE COAST.
THE FIRST SYSTEM IS CURRENTLY CROSSING THE REGION BRINGING A COLD
FRONT LATE TONIGHT AND TOMORROW MORNING MORNING. ANOTHER LOW PRESSURE
SYSTEM WILL APPROACH THE PACIFIC NW COAST FRIDAY. A COLD UPPER
TROUGH LINGERS OVER THE WEEKEND WITH ANOTHER ROUND OF RAIN AND SNOW
SATURDAY FOLLOWED BY SHOWERS SUNDAY.
&&
.SHORT TERM...PRECIPITATION STREAM CONTINUES MOVING ONSHORE BRINGING
MAINLY LIGHT RAIN AND HIGHER ELEVATION SNOW. DUAL POL RADAR SHOWING
SNOW LEVELS REMAINING FAIRLY STEADY ACROSS OREGON AND RISING A BIT
ACROSS THE WASHINGTON SIDE. DONT PLAN ON ANY SIGNIFICANT CHANGES FOR
THE REST OF TONIGHT AS THE NEXT SET OF FRONTS CONTINUES ON APPROACH
FOR TOMORROW. THE PERSISTENT RAIN AND MODERATELY ELEVATED SNOW LEVELS
IS BRINGING SOME RISES ON AREA STREAMS AND RIVERS. SOME ARE
APPROACHING BANKFULL BUT CURRENT INDICATIONS DON'T INDICATE IMMINENT
MAIN STEM FLOODING. WILL CONTINUE TO MONITOR GIVEN THE
SEMI-PERSISTENT STORM TRACK. REMAINING PREVIOUS DISCUSSIONS FOLLOW.
JBONK
HEAVIER PRECIPITATION IS EXPECTED THURSDAY WITH THE NEXT FRONT AND
UPPER LEVEL SHORTWAVE. THIS FRONT WILL HAVE BETTER MOISTURE AS
DEPICTED BY GFS IN PRECIPITABLE WATER VALUES APPROACHING ONE INCH AT
THE COAST BY 12Z THU. SATELLITE SHOWS WELL-DEFINED MOISTURE PLUME
WITH ORIGINS IN THE TROPICS. WITH A DEEPER LOW PASSING A LITTLE
CLOSER THAN THE ONE WED...THIS SYSTEM LOOKS A LITTLE MORE POTENT
WINDWISE. SURFACE PRESSURE GRADIENTS ARE EXPECTED TO BE A LITTLE MORE
SOUTHERLY UP THE COAST WHICH SHOULD ALLOW A BARRIER JET TO DEVELOP.
WILL UPGRADE THE HIGH WIND WATCH TO A WARNING FOR TONIGHT WITH THIS
PACKAGE..
ALL MODELS ARE IN AGREEMENT ON A LOW PRES SYSTEM APPROACHING THE
FORECAST AREA FRIDAY...HOWEVER THE DETAILS OF THE TRACK OF THE
SURFACE LOW ARE STILL QUITE VARIED BETWEEN THE DIFFERENT MODELS. GFS
AND ECWMF HAVE BEEN SOMEWHAT CONSISTENT IN INDICATING A SURFACE LOW
APPROACHING...AND DEEPENING WITH AFTERNOON MODEL RUNS SHOWING THE LOW
TRACKING NORTH ALONG THE COAST AND MOVING INLAND OVER THE SOUTHERN
VANCOUVER ISLAND. OTHER MODELS BRING THE LOW INLAND ALONG THE OREGON
OR NORTHERN CALIFORNIA COASTS. THESE DIFFERENCES CAN MAKE BIG
DIFFERENCES IN THE ACTUAL WEATHER THAT WE GET...AND THIS LEAVES MY
CONFIDENCE IN THE FRIDAY FORECAST LOWER THAN I LIKE. WILL LEAN MY
FORECAST TOWARD THE GFS/ECMWF SOLUTIONS AT THIS TIME WITH THE LOW
DEEPENING TO 987 MB AS IT TRACKS NORTH ALONG THE COAST. WITH THE LOW
MOVING INLAND TO THE N REASONABLY CLOSE WOULD SUGGEST POTENTIAL FOR
HIGH WINDS NOT JUST ON THE COAST BUT INLAND ALSO. WILL HAVE TO WATCH
THE COAST AND INLAND VALLEYS AS FAR AS WARNINGS/ADVISORIES ARE
CONCERNED. SHOWERS WILL CONTINUE OVER THE AREA THROUGH SATURDAY IN
THE UNSTABLE POST-FRONTAL AIR MASS. LIKENS
.LONG TERM...WET AND COOL CONDITIONS ARE LIKELY TO CONTINUE THROUGH
THE LONG TERM FCST. OVER THE WEEKEND...A DIGGING TROUGH WILL KEEP
MOST OF THE UPPER LEVEL ENERGY FOCUSED TO OUR SOUTH. THIS WILL MEAN
COOL CONDITIONS WITH PLENTY OF LIGHT SHOWERS IN THE PAC NW. LOW SNOW
LEVELS ARE EXPECTED...BUT WITH LIGHT PRECIP TOTALS SO NOT EXPECTING
MUCH IMPACT. HEADING INTO NEXT WEEK...THE DEEP TROUGH PUSHES EAST
ALLOWING MORE UPPER LEVEL SHORTWAVES TO ROTATE THROUGH THE REGION
THROUGH MUCH OF THE WEEK. MODEL DISAGREEMENTS BECOME SIGNIFICANT
TOWARDS THE MIDDLE OF NEXT WEEK. DECIDED TO MOSTLY MAINTAIN THE
CURRENT FCST OF KEEPING IT WET AND COOL WITHOUT TRYING TO ADD A LOT
OF DETAIL IN TIMING THE INDIVIDUAL SYSTEMS. JFP
&&
.AVIATION...WILL MAINTAIN WIDESPREAD MVFR CIGS INLAND...WITH MIX
OF IFR AND LOW MVFR ALONG THE COAST. CIGS MAY DROP A BIT MORE
LATER TONIGHT AS RAIN INCREASES...BUT WILL BE VIS THAT DROP INTO
THE 1 TO 3 MILE RANGE LATER TONIGHT AND THROUGH THU AM. EXPECT
MTNS AND HIGHER TERRAIN TO BE OBSCURED IN CLOUDS AND PRECIP
THROUGH THU AFTERNOON. STRONG S WINDS GUSTING 45 TO 55 KT ALONG
THE COAST BY 10Z TO 12Z...WITH GUSTY S WINDS OF 25 TO 30 KT IN THE
INTERIOR LOWLANDS AFTER 16Z.
KPDX AND APPROACHES...MVFR CIGS AND VFR VIS TONIGHT...BUT EXPECT
VIS TO FALL INTO MVFR RANGE BY 08Z TO 10Z AS RAIN INCREASES. WINDS
REMAIN EASTERLY THROUGH 18Z...THEN WILL TURN SOUTHERLY BETWEEN 19Z
AND 21Z. WILL HAVE DECENT LOW LEVEL WIND SHEAR POTENTIAL FROM 12Z
THROUGH 20Z DUE TO E SURFACE WINDS AND MODERATE S WINDS AT 1500
FEET AND ABOVE. ROCKEY.
&&
.MARINE...NEXT FRONT NOW ABOUT 500 MILES OFFSHORE...AND MOVING
QUICKLY TOWARDS THE PAC NW. HAVE SPED UP ARRIVAL OF STORM FORCE
WINDS ON THE OUTER WATERS TO AT OR JUST AFTER MIDNIGHT. SAID WINDS
WILL SPREAD ACROSS REST OF THE COASTAL WATERS BETWEEN MIDNIGHT AND
3 AM. STILL LOOKS GOOD FOR PEAK GUSTS OF 50 TO 55 KT...ESPECIALLY
ALONG THE COASTLINE BETWEEN 4 AM AND 9 AM. SEAS NOW AT 14 TO 15
FT...BUT THESE TOO WILL BUILD AS WINDS INCREASE. SHOULD PEAK AT 22
TO 26 FT THU AM...THEN GRADUALLY SUBSIDE THU AFTERNOON.
UNFORTUNATELY...YET ANOTHER LOW WILL DEVELOP NEAR THE PAC NW
LATER FRI. MORE QUESTIONS THAN ANSWERS AT MOMENT...SO NOT CHANGES
WITH THAT SYSTEM. WILL KEEP AS GALE FORCE WINDS FOR FRI INTO FRI
NIGHT. ROCKEY.
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
WA...WINTER WEATHER ADVISORY UNTIL 5 AM PDT THURSDAY FOR SOUTH
WASHINGTON CASCADES.
HIGH WIND WARNING FROM 1 AM TO 10 AM PDT THURSDAY FOR SOUTH
WASHINGTON COAST.
OR...WINTER WEATHER ADVISORY UNTIL 5 AM PDT THURSDAY FOR NORTHERN
OREGON CASCADES.
HIGH WIND WARNING FROM 1 AM TO 10 AM PDT THURSDAY FOR CENTRAL
AND NORTH OREGON COAST.
PZ...STORM WARNING FROM MIDNIGHT TONIGHT TO 2 PM PDT THURSDAY FOR
ALL COASTAL WATERS.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR CONDITIONS TONIGHT
THROUGH THU NIGHT.
&&
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, Mar 14, 4:06 AM PST, 19 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
506 AM PDT WED MAR 14 2012
ORZ009-014-WAZ023-151515-
WESTERN COLUMBIA RIVER GORGE-UPPER HOOD RIVER VALLEY-
506 AM PDT WED MAR 14 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.
ORZ001>008-010>013-WAZ019>022-039-040-151515-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-NORTHERN OREGON CASCADE FOOTHILLS-
NORTHERN OREGON CASCADES-CASCADE FOOTHILLS IN LANE COUNTY-
CASCADES IN LANE COUNTY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-
SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
506 AM PDT WED MAR 14 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
HIGH WINDS ARE POSSIBLE TODAY. REFER TO THE LATEST
WEATHER MESSAGE (PDXNPWPQR) FOR DETAILS. SIGNIFICANT SNOW IS
POSSIBLE IN THE NORTH CASCADES...FOOTHILLS...AND COAST RANGE
TODAY. REFER TO THE LATEST WINTER WEATHER MESSAGE (PDXWSWPQR) FOR
DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
HIGH WINDS ARE POSSIBLE ON THE COAST THURSDAY AND FRIDAY. THERE IS
ALSO A LOW PROBABILITY OF HIGH WINDS INLAND FRIDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PZZ250-255-270-275-151515-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
506 AM PDT WED MAR 14 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
GALE FORCE WINDS ARE EXPECTED TODAY. REFER TO THE LATEST MARINE
WEATHER MESSAGE (PDXMWWPQR) FOR DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
STORM FORCE WINDS ARE POSSIBLE THURSDAY. REFER TO THE LATEST MARINE
WEATHER MESSAGE (PDXMWWPQR) FOR DETAILS. GALE FORCE WINDS ARE
POSSIBLE AGAIN FRIDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Flood, Wahkiakum
- When
- March 15, 12:00 AM PST to 11:59 PM PST
- Where
- Wahkiakum County, 3.07 mi ENE of Grays River to 2.64 mi WSW of Eden
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Other Federal Agency
- Coordinates
- 46.366, -123.540
Heavy rain combined with snowmelt runoff causing the Grays River near Rosburg to overflow its banks and flood low lying areas. The Grays River crested at 14.7 feet on March 15th at 2 pm PDT, 2.7 feet above flood stage.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Michigan, March 15, 2012$13 million · EF3 · 56 events
- Flash Flooding and Hail in West Virginia, March 15, 2012$6.9 million · 1.75 in hail · 8 events
- Hail in Georgia, March 15, 2012$4.8 million · 1.75 in hail · 7 events
- Flash Flooding and Debris Flows in Kentucky, March 15, 20126 injured · $39,000 · 1.75 in hail · 24 events
- Hail in Ohio, March 15, 2012$95,000 · 1.75 in hail · 30 events
- Flash Flooding and Flooding in Missouri, March 15 to 20, 2012$57,000 · 1.75 in hail · 40 events
- Debris Flow and Flooding in Idaho, March 15, 2012$250,000 · 3 events
- Flash Flood and Hail in Alabama, March 15, 20121 injured · $46,000 · 1 in hail · 16 events
- Debris Flow and Flood in Washington, March 15, 2012$100,000 · 3 events
- Flash Flooding and Hail in Tennessee, March 15, 2012$9,000 · 1.75 in hail · 35 events
- Lightning Strike in Indiana, March 15, 20124 injured · 1 event
- Flash Flooding and Hail in Missouri, March 15 to 16, 20122.75 in hail · 30 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 365910.